What are the signs and symptoms of heroin toxicity?

Updated: Dec 16, 2018
  • Author: Rania Habal, MD; Chief Editor: Jeter (Jay) Pritchard Taylor, III, MD  more...
  • Print
Answer

Heroin body packers and body pushers pose a special problem, as they may present with symptoms unrelated to heroin overdose, such as bowel obstruction and bowel rupture. These patients may also present with symptoms of severe overdose, unresponsive to common therapy. Body packing and pushing should be suspected in persons who are found unconscious at airports, on international flights, or soon after a trip to endemic areas.

Noncardiac pulmonary edema (NCPE) affects 0.3-2.4% of heroin overdoses and generally becomes clinically apparent within 2-4 hours of the overdose. NCPE is heralded by the onset of hypoxia, increased respiratory rate, and a cough that produces frothy pink sputum. Chest radiography generally reveals bilateral infiltrates. Heroin-related NCPE generally lasts 24-48 hours and responds to supportive care. In most instances, hypoxia improves with mask oxygen ventilation only, but noninvasive positive-pressure ventilation (NIPPV) and endotracheal intubation may be required. Endotracheal intubation is indicated for airway protection, severe hypoxia, acidosis, and cardiovascular instability.

While the cause of NCPE remains uncertain, hypoxia-induced lung damage is likely to play a major role in the development of pulmonary edema. Other causes that have been suggested include acute anaphylaxis, neurogenic effects, humoral effects, immune-complex deposition, and depressed myocardial contractility.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!